Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Aberdeen, SD

July 12, 2004Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 12, 2004, 9:27 PM CDT for Deuel County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2004, 9:27 PM CDT (02:27 UTC)
Expired
Jul 12, 2004, 10:15 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 9:27 PM CDTHAIL 0.754 N White, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 130227
SVRABR
SDC039-130315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
927 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 1015 PM CDT

* AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF TORONTO...OR ABOUT 12
  MILES EAST OF ESTELLINE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASTORIA AROUND 935 PM CDT
  BRANDT AROUND 940 PM CDT
  LAKE COCHRANE REC AREA AROUND 1000 PM CDT
  GARY AROUND 1010 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4458 9675 4442 9664 4457 9648 4482 9646

$$
MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:40 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 12, 3:40 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT MON JUL 12 2004

.DISCUSSION...
UPPER LOW CONTINUE TO MOVE EAST THROUGH SOUTHERN CANADA WITH LEADING
SHORTWAVE WRAPPING UP AROUND MAIN LOW. SURFACE COLD FRONT HAS BEEN
MAKING SLOW PROGRESS EASTWARD TODAY DUE TO OUTFLOW BOUNDARY FROM
THIS MORNINGS ACTIVITY. SOUTHERLY 850 MB WINDS HAVE BEEN ENOUGH TO
SUSTAIN ELEVATED CONVECTION OVER THE NORTHERN CWA TODAY...AND AS THE
WEAK LOW LEVEL JET VEERS AND SHIFTS EASTWARD LATE THIS AFTERNOON AND
EVENING...WILL CONTINUE TO SEE TS ACTIVITY DIMINISH. REMAINDER OF
THE AREA WILL BE CAPPED TO SURFACE-BASED STORMS. POTENTIAL FOR
SURFACE BASED STORMS LOOKS TO BE TO THE SOUTH OF THE AREA. HAVE
INCLUDED ISOLATED TO SCATTERED IN THE EAST FOR THIS EVENING. COLD
FRONT WILL EVENTUALLY PUSH THROUGH THE AREA TONIGHT WITH HIGH
PRESSURE PUSHING INTO THE REGION FOR TUESDAY. GFS STILL TRYING TO
BRING PRECIP INTO THE SOUTHWEST TUESDAY NIGHT UNDER MID LEVEL WAA.
HAVE CONTINUED 20 POPS IN SW FOR THIS PERIOD. OTHERWISE...AREA
LOOKS TO BE DRY UNTIL FRIDAY NIGHT WHEN SOME DISTURBANCES TRAVERSE
ROCKY MTN UPPER LEVEL RIDGE. GFS IS TRENDING QUICKER WITH THESE
DISTURBANCES AND SO HAVE MOVED UP POPS TO MAINLY FRIDAY NIGHT AND
THEN ENDING ON SATURDAY. STILL PLENTY OF UNCERTAINTY IN THE TIMING
OF THESE FEATURES. TEMPERATURES ARE EXPECTED TO BE SEASONAL UNDER
NORTHWEST FLOW ALOFT FOR THE REST OF THE WEEK. TOWARD THE
WEEKEND...ANOTHER DISTURBANCE MAY MOVE THROUGH THE RIDGE WITH THE
RIDGE SHIFTING FURTHER EAST. HAVE NOT INCLUDED POPS WITH THIS SYSTEM
AS OF YET.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG
Hazardous weather outlook, Jul 12, 5:42 AM CDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
542 AM CDT MON JUL 12 2004

MNZ039-046-SDZ006>008-011-018>023-131039-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
542 AM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY MAKE ITS WAY ACROSS NORTHEAST SOUTH DAKOTA
THIS AFTERNOON. THE FRONT WILL ENCOUNTER UNSTABLE AIR ALREADY IN
PLACE...RESULTING IN THE CHANCE OF THUNDERSTORMS LATER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM THIS
AFTERNOON...ESPECIALLY ALONG THE I-29 CORRIDOR AND AREAS EAST.

SDZ003>005-009-010-015>017-033>037-045-048-051-131039-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
542 AM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.